Florida, 2014

Hail and Damaging Winds in Florida, May 29, 2014

May 29, 2014 · NWS TBW · 7 events in 4 counties and zones

Scattered thunderstorms developed along sea breeze boundaries during the afternoon. A few of the storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along sea breeze boundaries during the afternoon. A few of the storms produced hail and damaging winds. Additionally, lightning from one of the storms sparked a house fire in Tampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 29, 2:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 29, 2:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
340 PM EDT THU MAY 29 2014

.SYNOPSIS...
19Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS A NORTHERN STREAM FLOW
ARRIVING OVER THE PACIFIC NORTHWEST AROUND THE BASE OF A SHARP
TROUGH AXIS BEFORE RIDGING BACK TO THE NORTH THROUGH SOUTH-CENTRAL
CANADA. THE FLOW THEN DROPS BACK TO THE SOUTHEAST THROUGH THE GREAT
LAKES AND THEN OFF THE NEW ENGLAND COAST. THE OTHER FEATURE OF NOTE
IS A CUT-OFF UPPER LOW STALLED NEAR THE BASE OF THE NORTHERN STREAM
RIDGE OVER THE SOUTHERN MS VALLEY. THIS FEATURE WILL NEVER REALLY
HAVE A SIGNIFICANT INFLUENCE ON OUR LOCAL WEATHER AS IT SPINS AND
PLACE AND SLOWLY FILLS DURING THE NEXT 24-48 HOURS.

29/12Z KTBW SOUNDING SHOWS A SEASONABLE PROFILE WITH A PW VALUES OF
JUST UNDER 1.5". MID-LEVEL TEMPS ARE A BIT ON THE COOL SIDE WITH A
MEASURED 500MB TEMP AROUND -11C. THIS IS ABOUT A DEGREE COOLER THAN
THE NAM/GFS FORECAST. A DEGREE DOES NOT SOUND LIKE MUCH...BUT CAN BE
ALL THE DIFFERENCE IN THE WORLD OF A RISING AIR PARCEL. EITHER
WAY...-11C IS ON THE COOL SIDE AND SHOULD HELP SUPPORT
AFTERNOON/EVENING STORM DEVELOPMENT...AT LEAST INITIALLY UNTIL
LATENT HEAT RELEASE FROM THE EARLY CONVECTION BEGINS TO CONTAMINATE
THE OVERALL COLUMN.

AT THE SURFACE...THE FL PENINSULA RESIDES ON THE WESTERN PERIPHERY
OF THE SUBTROPICAL RIDGE AXIS PROVIDING A GENERAL SOUTHEAST FLOW
PATTERN IN THE 1000-700MB LAYER. AS LONG AS THE COLUMN IS NOT TOO
DRY (WHICH IT IS NOT)...THEN THIS FLOW PATTERN TENDS TO BE WET ONE
IN TERMS OF STORMS COVERAGE THROUGH THE COURSE OF THE
AFTERNOON/EVENING.

&&

.SHORT TERM (REST OF TODAY THROUGH FRIDAY)...
AS WOULD BE EXPECTED WITH A MODERATE SE FLOW REGIME IN THE LOWER
LEVELS...THE EARLIER ACTIVITY HAS FORMED OVER THE SOUTHERN ZONES.
HAVE SEEN A FEW MORE FOCUSED STORMS OVER THE NATURE COAST...BUT THE
WIDESPREAD CONVECTION HAS BEEN DOWN TOWARD FORT MYERS AND PUNTA
GORDA. WOULD EXPECT THIS ACTIVITY TO "RIPPLE" NORTHWARD UP THE
SEA-BREEZE DURING THE NEXT SEVERAL HOURS INTO THE TAMPA BAY/I-4
CORRIDOR AND THEN EVEN FURTHER NORTHWARD WITH TIME. LOCAL HIRES
WRFARW RUNS AND LATEST HRRR CONTINUE TO SUGGEST MODERATE UPDRAFT
STRENGTH...INDICATIVE OF A FEW STRONGER STORMS...BUT GENERALLY NOT
WIDESPREAD SEVERE. CURRENT RAIN CHANCES THROUGH THE EARLY EVENING
CONTINUE TO INDICATE LIKELY WORDING UP ALONG THE I-75 CORRIDOR AND
SEE LITTLE REASON TO MAKE SIGNIFICANT CHANGES AT THIS TIME.

THIS FLOW REGIME USUALLY SEES THE EARLIER ENDING TO THE CONVECTION
OVER THE SOUTHERN ZONES WITH THE TAMPA BAY AREA AND NATURE COAST
HOLDING HIGHER RAIN CHANCES THROUGH 00-02 UTC. BY LATER THIS
EVENING...ALL AREAS SHOULD QUIET DOWN AND RESULT IN A GENERALLY DRY
OVERNIGHT PERIOD WITH SEASONABLE TEMPS.

A VERY SIMILAR SYNOPTIC PATTERN APPEARS TO BE IN PLACE FOR FRIDAY AS
WELL. 1000-700MB FLOW IS MODERATE (~10KNOTS) FROM THE
SOUTHEAST...AND WITH SIMILAR MOISTURE THROUGH THE COLUMN WITH SHOW
EARLY/MID AFTERNOON CONVECTION OVER THE SOUTHERN ZONES SPREADING
NORTH WITH TIME. THOSE WITH FRIDAY AFTERNOON/EVENING PLANS OUTDOORS
SHOULD BE PREPARED TO DEAL WITH AT LEAST A BRIEF PERIOD OF
RAIN/LIGHTNING. THE SYNOPTIC FLOW REGIME LOOKS TO FAVOR THE FLORIDA
WEST COAST SEA BREEZE FOR CONVECTIVE COVERAGE INTO THE UPCOMING
WEEKEND.

&&

.MID TERM (FRIDAY-SATURDAY)...
AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE SOUTHEASTERN
U.S. ON SATURDAY WITH A REINFORCING SURFACE HIGH BEGINNING TO SINK
SOUTHWARD FROM THE NORTH. EAST TO SOUTHEAST WINDS CONTINUE FOR
SATURDAY AFTERNOON...AND STILL EXPECTING A CHANCE FOR RAIN THROUGH
THE AFTERNOON AND EVENING HOURS WITH SEA BREEZE AND OUTFLOW BOUNDARY
INTERACTIONS. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL VALUES.

.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
THE UPPER-LEVEL HIGH WILL CONTINUE TO BUILD OVER THE REGION WITH
SURFACE HIGH PRESSURE RIDGING ACROSS THE AREA FROM THE NORTH FOR
THE START OF THE LONG TERM PERIOD. EASTERLY WINDS WILL REMAIN IN
PLACE FOR SATURDAY NIGHT INTO SUNDAY...WITH SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY ALONG SEA
BREEZE AND OUTFLOW BOUNDARIES. THE SURFACE HIGH WILL DRIFT
SOUTHWARD EARLY NEXT WEEK...WITH MODELS SHOWING SOME DRIER AIR
WORKING SOUTHWARD AS WELL. BACKGROUND EASTERLY WINDS WILL CONTINUE
AND WILL STILL SHOW AT LEAST A SLIGHT CHANCE OF RAIN FOR MOST
AREAS EACH DAY...AND MORE OF A CHANCE FOR THE SOUTH WHERE THE
INFLUENCE OF DRIER AIR WILL BE LESS. TEMPERATURES WILL REMAIN NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
SHOWERS AND STORMS ARE BEGINNING TO FILL IN THE AREA WITH SOUTHERN
TERMINALS OF KRSW TO KPGD ALREADY BEING AFFECTED. CONVECTIVE
COVERAGE FOR THESE AREAS SHOULD DIMINISH BY EARLY EVENING WHILE
STORMS WORK THEIR WAY NORTHWARD TO THE TAMPA BAY AREA TERMINALS.
WITHIN A FEW HOURS OF SUNSET THE ACTIVITY SHOULD DIMINISH AND RESULT
IN A QUIET OVERNIGHT PERIOD WITH MAINLY VFR CONDITIONS. MORE
AFTERNOON AND EVENING STORMS WILL FIRE UP ON FRIDAY WITH A GOOD
CHANCE TO SEE A STORM AT EACH TERMINAL.

&&

.MARINE...
HIGH PRESSURE IN THE ATLANTIC CONTINUES TO RIDGE OVER FLORIDA INTO
THE GULF WATERS PRODUCING SOUTHEAST WINDS IN THE 8 TO 12 KNOT RANGE.
WINDS ALONG THE COAST WILL VEER AROUND TO THE SOUTH SOUTHWEST EACH
AFTERNOON WITH THE ONSET OF THE SEA BREEZE. SEAS WILL REMAIN LESS
THAN 2 FEET THROUGH THE REMAINDER OF THE WEEK. THE MAIN MARINE
CONCERN WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
PRODUCING BRIEF GUSTY WINDS AND HIGHER SEAS.

&&

.FIRE WEATHER...
THE WEATHER PATTERN WILL NOT CHANGE MUCH OVER THE NEXT SEVERAL DAYS.
MOIST LOWER LEVELS WILL PREVENT RELATIVE HUMIDITY FROM REACHING
CRITICAL LEVELS...AND NO SIGNIFICANT FIRE WEATHER CONCERNS ARE
ANTICIPATED. EXPECT TYPICAL AFTERNOON STORMS TO DEVELOP EACH DAY
AS WELL...WITH RAIN CHANCES REMAINING AT OR ABOVE SEASONAL NORMALS
THROUGH THE WEEKEND.

FOG POTENTIAL...PATCHY GROUND FOG WILL BE POSSIBLE LATE EACH NIGHT
INTO THE EARLY MORNING HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  88  74  88 /  50  50  40  50
FMY  72  91  72  91 /  30  70  20  50
GIF  72  89  71  89 /  30  40  30  50
SRQ  72  89  71  88 /  50  50  30  50
BKV  69  88  68  89 /  50  50  40  50
SPG  76  87  75  89 /  50  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...MROCZKA
MID TERM/LONG TERM...CARLISLE
Hazardous weather outlook, May 29, 3:56 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT THU MAY 29 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
456 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THE BEST CHANCES FOR THUNDERSTORMS WILL BE FRIDAY THROUGH SUNDAY
AFTERNOONS. THERE IS STILL A CHANCE FOR NEXT WEEK...BUT NOT QUITE
AS HIGH AS THE END OF THIS WEEK AND THIS WEEKEND. THUNDERSTORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 29, 1:58 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
258 PM EDT THU MAY 29 2014

FLZ162-165-262-265-291945-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-COASTAL LEE-
258 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND NORTHERN LEE
COUNTIES...

AT 258 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
ALVA TO NORTH FORT MYERS...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF LEHIGH ACRES TO 10 MILES NORTHWEST OF FORT MYERS...MOVING
NORTH AT 5 MPH...WILL AFFECT BURNT STORE MARINA...FORT MYERS
SHORES...SUNCOAST ESTATES AND NORTH FORT MYERS...UNTIL 345 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 139 AND 167.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2666 8209 2670 8210 2675 8207 2687 8207
      2689 8210 2692 8210 2694 8207 2695 8212
      2699 8212 2697 8157 2665 8157
TIME...MOT...LOC 1858Z 194DEG 3KT 2672 8158 2674 8197
Special weather statement, May 29, 2:45 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
345 PM EDT THU MAY 29 2014

FLZ057-292030-
HIGHLANDS-
345 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HIGHLANDS COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR LAKE PLACID...NEARLY
STATIONARY...WILL AFFECT LAKE PLACID...UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2741 8156 2757 8152 2758 8125 2726 8129
      2718 8147
TIME...MOT...LOC 1945Z 153DEG 2KT 2730 8142
Special weather statement, May 29, 2:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
349 PM EDT THU MAY 29 2014

FLZ056-061-262-292030-
DESOTO-HARDEE-INLAND CHARLOTTE-
349 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL AFFECT DESOTO...NORTH CENTRAL CHARLOTTE
AND SOUTHERN HARDEE COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR BABCOCK RANCH...OR 17 MILES SOUTH
OF ARCADIA...MOVING NORTHWEST AT 5 MPH...WILL AFFECT ARCADIA...
BABCOCK RANCH...SWEETWATER...NOCATEE...FORT OGDEN...AND
BROWNVILLE...UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2709 8198 2743 8204 2753 8159 2698 8162
      2687 8179
TIME...MOT...LOC 1947Z 144DEG 3KT 2700 8176
Special weather statement, May 29, 3:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
415 PM EDT THU MAY 29 2014

FLZ061-160-162-255-260-262-292100-
DESOTO-INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
INLAND CHARLOTTE-COASTAL CHARLOTTE-
415 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CHARLOTTE...
SARASOTA...SOUTHEASTERN MANATEE AND SOUTHWESTERN DESOTO COUNTIES...

AT 413 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR LAKE SUZY...OR 8 MILES NORTHEAST
OF PORT CHARLOTTE...MOVING NORTHWEST AT 10 MPH...WILL AFFECT FORT
OGDEN...LAKE SUZY...PORT CHARLOTTE...HIDDEN RIVER...MYAKKA
CITY...AND CHARLOTTE HARBOR...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 167 AND 210.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2705 8233 2737 8254 2737 8209 2707 8190
      2695 8205
TIME...MOT...LOC 2013Z 139DEG 7KT 2708 8204
Special weather statement, May 29, 3:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
419 PM EDT THU MAY 29 2014

FLZ052-056-057-292100-
HARDEE-HIGHLANDS-POLK-
419 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARDEE...
NORTHWESTERN HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

AT 418 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR AVON PARK...MOVING NORTHWEST AT 10
MPH...WILL AFFECT SEBRING...AVON PARK...AVON PARK EXECUTIVE
AIRPORT...CROOKED LAKE PARK...AND FROSTPROOF...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2773 8183 2792 8142 2759 8117 2746 8149
TIME...MOT...LOC 2018Z 139DEG 7KT 2759 8148
Special weather statement, May 29, 3:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
444 PM EDT THU MAY 29 2014

FLZ155-255-292130-
INLAND MANATEE-COASTAL MANATEE-
444 PM EDT THU MAY 29 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MANATEE COUNTY
FOR STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 530 PM
EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR MYAKKA CITY...OR 16 MILES NORTHWEST
OF ARCADIA...MOVING NORTHWEST AT 10 MPH WILL AFFECT MYAKKA CITY...
DUETTE...LAKE MANATEE STATE PARK...AND MYAKKA HEAD.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

LAT...LON 2762 8210 2728 8206 2725 8206 2720 8211
      2721 8211 2733 8226 2738 8226 2738 8232
      2756 8254
TIME...MOT...LOC 2043Z 137DEG 7KT 2733 8210

The radar

The Tampa radar (KTBW), 60 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Polk

When
May 29, 3:50 PM EST to 3:55 PM EST
Where
Polk County, Fort Meade
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
27.760, -81.800

Florida Division of Emergency Management reported hail the size of quarters in Fort Meade at 4:50PM.

Thunderstorm Wind, Hillsborough

When
May 29, 4:25 PM EST
Where
Hillsborough County, Valrico
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
27.950, -82.250

An off duty NWS employee reported healthy tree limbs knocked down in Valrico from an outflow boundary that moved through ahead of a storm.

Hail, Pasco

When
May 29, 4:32 PM EST to 4:36 PM EST
Where
Pasco County, Land O Lakes
Measured
0.88 in hail
Reported by
Public
Coordinates
28.220, -82.460

Nickel sized hail was reported in Land O' Lakes.

Hail, Hillsborough

When
May 29, 4:55 PM EST to 5:00 PM EST
Where
Hillsborough County, 2.4 mi NNW of Carrollwood
Measured
1 in hail
Reported by
Social Media
Coordinates
28.080, -82.510

Quarter sized hail was reported in the Carollwood area via social media.

Thunderstorm Wind, Pasco

When
May 29, 5:13 PM EST
Where
Pasco County, 0.84 mi NE of Drexel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.238, -82.460

Pasco County Emergency Management relayed a report of a mobile home that had its roof removed by strong winds in the Land O' Lakes area.

Lightning, Hillsborough

When
May 29, 5:15 PM EST
Where
Hillsborough County, 2.27 mi NW of Tpa P O Knight Arpt
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.945, -82.475

Broadcast media reported a fire at a house on Oregon Avenue in Tampa that was suspected of being caused by lightning. One of the the firefighters was injured and taken to a hospital.

Thunderstorm Wind, Sumter

When
May 29, 5:25 PM EST
Where
Sumter County, Lake Panasoffkee
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.790, -82.130

Sumter County Emergency Management reported multiple trees and power lines knocked down by winds. One of the trees fell on a house in the Tracy Point Area of Lake Panasoffkee. Time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516440, 516442, 516449, 516451, 516453, 516464, 516454.